Pennsylvania, 2001

Heavy Snow in Pennsylvania, February 5, 2001

February 5, 2001 · NWS CTP · 4 events in 4 counties and zones

4 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 4, 9:12 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Feb 4, 9:12 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING PORTION AT BOTTOM
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EST SUN FEB 4 2001

WILL RIDE WITH THE CURRENT CONFIGURATION OF THE WINTER WEATHER
ADVISORY FOR LATE TNGT AND MONDAY MORNING FOR THE EXTREME SOUTHEAST
ZONES OF OUR CWFA AND ECENT MTNS. PERHAPS THE ONLY CHANGE WITH
RESPECT TO THIS ADVIS WILL BE TO TWEAK THE WORDING FOR THE INITIAL
SNOWFALL IN ORDER TO LEAN MORE TWD A LATER ONSET AND ENDING TIME OF
THE SIGNIF PRECIP.

WE SHOULD SEE SOME RAPID DEVELOPMENT CONCERNING SFC LOW PRESSURE
STRENGTHENING AND THE SUBSEQUENT BLOSSOMING OF RAIN ACROSS THE SE
AND CAROLINAS DURING THE NEXT SEVERAL HOURS AS A STRONG UPR JET MAX
(110 KT AT 400 MB) DIVES SE TO CENTRAL GEORGIA AT 08Z. THIS FEATURE
WAS IN NCENT MISS AT 01Z...AND MVG TO THE ESE AT AROUND 40 KTS.

I EXPECT TO SEE DEEP UVVEL DVLP AND PRECIP BEGINNING TO ADVECT IN A
MORE NWD DIRECTION THROUGH THE CAROLINAS AND INTO CENT/NRN VIRGINIA
AFTER MIDNIGHT...AS THE UPPER TROUGH BEGINS TO TAKE ON A SLIGHTLY
NEG TILT RESULTING IN STG UPPER DIVERGENCE AND STEADY SFC LOW
DEVELOPMENT JUST EAST OF KILM.

VERY SIMILAR SITUATION WITH RESPECT TO STORM TRACK (THROUGH A
SOMEWHAT WARMER BLYR) AS WE EXPERIENCED BACK ON DEC 30, 2000.
WHAT WAS LACKING BACK THEN WAS AN ALREADY AMPLIFIED TROUGH AND SW
FLOW ACROSS THE APPALACHIANS...WHICH THIS TIME WILL PROMOTE EARLIER
(MORE SOUTHWARD SFC LOW DEVELOPMENT)...PERHAPS LEADING TO A BIT MORE
WESTERLY EXTENSION OF THE SIGNIF QPF IN OUR ZONES. THE SFC LOW IN
THAT CASE DEVELOPED QUICKER/AND A FEW HUNDRED KM NORTH OF THE
MODEL'S INITIAL LOCATION OFF CAPE HATTERAS.

ALSO RECALL THAT ON DEC 30TH...THE INITIAL AREA OF STRONG UVVEL AND
THE TIGHT WESTERN QPF GRADIENT ONLY BRUSHED SCHUYLKILL COUNTY IN
ECENT PENN DURING THE MORNING HOURS. EVENTUALLY ADVISORY CRITERIA
SNOW DID ADVECT WSW INTO SULLIVAN AND COLUMBIA COUNTY LATER THAT
EVENING AS THE TROUGH DEEPENED AFTER UPR ENERGY JUMPED THE
APPALACHIANS.

ETA...MESO ETA...NGM AND LOCAL MM5 ALL SHOW A GENERAL N/S PRECIP
AXIS...WHILE THE AVN IS ORIENTED MORE SW/NE. ETA/REGIONAL SPECTRAL
MODEL (MULTI MODEL) ENSEMBLE QPF IS A COMPROMISE OF THE ABOVE...WITH
THE 0.5" 24-HOUR QPF LINE ENDING 00Z TUES EXTENDING FROM JUST WEST
OF KLNS TO KAVP. SURROUNDING THIS CONTOUR...AS EXPECTED...IS A
RATHER HIGH DEGREE (>0.25") OF VARIABILITY FROM THE INDIVIDUAL
ENSEMBLE MEMBERS...SUGGESTING THAT WE COULD STAND TO PLAY THIS STORM
THE WAY WE CURRENTLY HAVE IT (FOR NOW) WITH THE ADVISORY FOR 4-5" IN
OUR EXTREME EAST...AND A SPECIAL STATEMENT FOR LESSER AMOUNTS OF
"WET" SNOW ACROSS THE SUSQ VALLEY. 18Z MESO ETA IS THE MOST OMINOUS
IN THE QPF DEPT...PAINTING AOA ONE-INCH AMOUNTS ACROSS ERN
LANCASTER...LEBANON AND SCHUYLKILL COUNTIES.

IF THE INITIAL SWATH OF PRECIP WELL AFTER MIDNIGHT TAKES AIM MORE
TWD THE HARRISBURG/YORK VICINITY...THE MID SHIFT CREW MAY HAVE TO
ADJUST AMOUNTS UPWARD FOR A LAYER OR TWO OF COUNTIES FURTHER NORTH
AND WEST OF THE CURRENT ADVIS AREA...AND PERHAPS UPGRADE TO A WINT
STM WARNING ACROSS THE ADVIS AREA.

FCST MINS OVERNIGHT LOOK ON TRACK. WILL MODIFY WINDS A BIT AND WORD
SNOW MORE ON THE INTERMITTENT AND LIGHT SIDE ACROSS THE CENTRAL AND
NE COUNTIES.

.CTP...WINTER WEATHER ADVISORY FROM LATE TONIGHT INTO MONDAY AFTERNOON
       FOR PAZ058-059-065-066 OF TmHE LWR SUSQ VALLEY AND ECENT MTNS.

       SPS FOR POTENTIAL SIGNIF (>3 INCHES) SNOW ACCUMULATIONS
       FOR THE CENTRAL SUSQ VALLEY...AND PARTS OF NCENT PENN.

LAMBERT

In the hours before

Special weather statement, Feb 4, 10:50 PM EST, 3 hours 10 minutes before
PAZ028-036-037-041-042-046-049>053-056-057-063-064-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 PM EST SUN FEB 4 2001

...SEVERAL INCHES OF WET SNOW POSSIBLE ON MONDAY...

LOW PRESSURE DEVELOPING OFF THE SOUTH CAROLINA COAST WILL MOVE
GRADUALLY NORTH TO A POSITION SOUTHEAST OF NEW YORK CITY MONDAY
AFTERNOON. THIS STORM WILL BRING HEAVY...WET SNOW WITH ACCUMULATIONS
IN EXCESS OF 6 INCHES BY LATE MONDAY ACROSS MUCH OF THE LEHIGH VALLEY
AND POCONO MOUNTAINS OF EASTERN PENNSYLVANIA.

SNOW SHOWERS...AND PERHAPS PERIODS OF STEADIER WET SNOW WILL OCCUR
ACROSS OUR REGION FROM THE PREDAWN HOURS MONDAY...INTO MONDAY
AFTERNOON.

SINCE THE TEMPERATURE NEAR THE GROUND IS EXPECTED TO BE WITHIN A
FEW DEGREES OF FREEZING...THE SNOW WILL BE SLOWER TO ACCUMULATE IN
COMPARISON TO A MORE TYPICAL WINTER STORM.

TOTAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY BY LATE MONDAY
THROUGHOUT THE CENTRAL SUSQUEHANNA VALLEY AND ADJACENT CENTRAL
MOUNTAIN REGION. LOCALLY HIGHER AMOUNTS ARE POSSIBLE AT ELEVATIONS
ABOVE 1000 FEET.

THE BULK OF THE SNOW ACCUMULATION WILL OCCUR ON COLDER SURFACES SUCH
AS GRASS...AND POSSIBLY BRIDGES AND OVERPASSES. MOST HIGHWAYS AND
TREATED SECONDARY ROADS WILL REMAIN WET...SO SIGNIFICANT TRAVEL
PROBLEMS ARE NOT EXPECTED ACROSS MUCH OF THE SUSQUEHANNA AND
REMAINDER OF CENTRAL PENNSYLVANIA.

THE EXCEPTION TO THIS WOULD BE IF A VSLIGHTLY MORE WESTWARD STORM
TRACK BROUGHT HEAVIER SNOWFALL RATES AND ACCUMULATIONS TO THE AREA
ON MONDAY.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Schuylkill

When
February 5, 2:00 AM EST to 5:00 PM EST
Where
Schuylkill forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A low pressure system developed off the mid-Atlantic coast and tracked to the northeast. Most areas of central and south-central Pennsylvania were spared from any more than an inch or two of snow, but the extreme eastern counties of Schuylkill, Lebanon, York, and Lancaster picked up over 6 inches of snow. Higher elevations of Schuylkill County received nearly a foot of snow, while the town of Hanover in eastern Lancaster County received 9 inches.

Heavy Snow, Lancaster

When
February 5, 2:00 AM EST to 5:00 PM EST
Where
Lancaster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy Snow, Lebanon

When
February 5, 2:00 AM EST to 5:00 PM EST
Where
Lebanon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy Snow, York

When
February 5, 2:00 AM EST to 5:00 PM EST
Where
York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234803, 5234804, 5234805, 5234806.